Concern without reason? HCG Level.
1 Replies
spicyrose - November 30

Hi Dr. Smith,
I am so glad for this forum, and I am very thankful for there is someone like you whom in your busy schedule still find the time to answer our questions.

I have a question about my HCG level.
I had a day-5 transfer on Nov 10. I had two embryos put in me. Then on 11/21, I had my first beta test and it came back 221. On 11/23, my second test came back 553. Today 11/30, after 7 days, my beta test came back (only) 1294 and my progesterone was 77.

The last two days I had some discomfort, like pressure, in my right pelvic area. The kind of pelvic pain/discomfort that I had during the stimulation period (from growing ovaries). It wasn't severe cramping or pain but enough to make me feel bothered by it.

This morning for the first time, I saw brown spotting. If I put some measurement, the spot mark is approximately 2"X1". The nurse said that it still within a normal circumstance to have that kind of spotting and I shouldn't be worried too much. It could be from progesterone shot & suppository/gel as well ( I am taking both).

My questions are:
1. Do you think I should be concerned about my HCG level. After seven days period (from 11/23 to 11/30), don't you think the level should be much more than 1294? I read somewhere that HCG level should be double every 48-72 hours. If on 11/23 my HCG is 553, and we factor in the 72 hours for it to double, on 11/30 it should be somewhere over 2000, if not more, is it not?

2. What causing the pelvic discomfort and my spotting? I read in the leaflet that comes with the medication that progesterone shot and Crinone gel could have this kind of adverse side effect. Given the fact that my proges level is 77, is it possible that the cause of my discomfort and spotting the high level of progesterone in my system? How worry should I be?

3. Given my number, do you think it is safe if I cut down my progesterone? Maybe I stop the shot and just take the gel?

4. I was supposed to have the ultrasound one week from today, however since I was concerned about my spotting, the nurse suggested that I have it two days from now instead. Is it not too early? What is it that we will be looking for in the first ultrasound?

As always, I am very greatful to any feedback or input you could give me.
Thank you.
Dian

 

Dr Smith - December 1

I have to qualify that I'm not a physician, and your questions are of a mostly medical nature, so I'm not really qualified to answer your questions. I will try.

A1. Yes, the hCG did not double as expected. This kind of situation can be explained by the "vanishing twin". The hCG in your bloodstream is porportional to the number of embryos that have implanted. It is possible that both embryos implanted initially, but one dropped out, leaving one. When the hCG ddn't double, it may have been because the twin "vanished".

A2. The nurse was correct that this is a fairly common occurance and not cause for alarm. The high progesterone is not causing the discomfort and spotting. Your body goes through a lot of changes when you're pregnant, so you're going to feel all kinds of new sensations over then next nine months. No Worries.

A3. Do not cut down or stop any medication without consulting with your doctor. Following IVF you absolutely need progesterone. You can discuss the possibility of switching to another method of administration if the shots are too much for you.

A4. It is very early to see anything on the ultrasound. However, if they squint really hard, they may be able to see a gestational sac (or two?).

Congratulations and good luck.

 

Message:


You must log in to reply.

Are you New to the forum? Sign Up Here! Already a member? Please login below.




Forgot your password?
Need Help?  
New to the forum?

Sign Up Here!


Already a member?
Please login below.





Forgot your password?
Need Help?  
Ask a Question